MAUDE Adverse Event Report: COOK INC ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY

COOK INC ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Catalog Number ULT8.5-38-45-P-6S-CLM-RH
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562)
Health Effect - Clinical Code Pain (1994)
Date of Event 02/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Concomitant medical products: boston scientific zip wire (stiff) and b/s v18 wire.Pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an unknown patient required the placement of an ultrathane mac-loc locking loop multipurpose drainage catheter for a routine catheter exchange procedure in the left renal pelvis.The operator reported that the original catheter was removed without difficulty.Upon inserting the new exchange catheter over the wire, it was noted the when attempting to remove the "blue plastic stiffener" it became stuck inside the catheter.The operator reports using more "force" to attempt to remove the stuck stiffener, which caused "crumpling of the outer white plastic".Despite the additional force, the stiffener remained stuck.Another attempt was made to remove it, and the stiffener "snapped" and remained within the catheter.The device was removed and another similar device was used to complete the procedure successfully.No other adverse effects were reported for this incident.
 
Event or Problem Description
Upon receiving the complaint device, it was noted that the stiffener "snapping" referred to separation of the hub of the stiffener.
 
Additional Manufacturer Narrative
Additional information - this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
D10 ¿ product received on: 24feb2020.Investigation ¿ evaluation: it was reported to cook that the flexible stiffener within a ultrathane mac-loc locking loop multipurpose drainage catheter could not be removed from the catheter, resulting in a hub separation of the stiffener.This incident was reported by (b)(6).The device was removed, and another was placed to successfully complete the procedure.No adverse effects were reported.A review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device, as well as a visual inspection, functional test, and dimensional verification, were conducted during the investigation.The complainant returned one catheter and flexible stiffener to cook for investigation.Physical examination of the returned device showed: the devices were returned used, with light biomatter on the catheter surface.The flexible stiffener was returned without the proximal fitting.The proximal 32.3cm of the flexible stiffener was elongated, and the tubing is jagged where the fitting separated.All dimensions deemed relevant to the failure were analyzed and the device measured within specification.Additionally, a document based investigation evaluation was performed.The risks associated with these devices are acceptable when weighed against the benefits.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device history record (dhr) the complaint device lot and relevant subassemblies revealed one relevant nonconformance, however all nonconforming product was scrapped, the device goes through a 100% inspection for the nonconformance, and a database search for complaints on the affected lot found no additional complaints from the field.At this time, there are no nonconforming devices in house or out in the field.The product labeling of the device was also reviewed.The product ifu provides the following information to the user related to the reported failure mode: precautions: ¿when inserting a stiffening cannula into a catheter with retention suture, hold suture during cannula insertion to avoid bunching or tangling of suture.¿ how supplied: ¿supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not upset he product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ a capa has been opened to address this issue and is currently undergoing investigation.Based on the information provided, the examination of the returned product, and the results of the investigation, a definitive cause could not be established.Appropriate measures are being conducted (have been taken) to address this failure mode.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER
Common Device Name
GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9700511
Report Number1820334-2020-00337
Device Sequence Number1681233
Product Code GBO
UDI-Device Identifier00827002097650
UDI-Public(01)00827002097650(17)220904(10)9991842
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/04/2022
Device Catalogue NumberULT8.5-38-45-P-6S-CLM-RH
Device Lot Number9991842
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/24/2020
Initial Date Received by Manufacturer 02/06/2020
Supplement Date Received by Manufacturer02/24/2020
04/02/2020
Initial Report FDA Received Date02/12/2020
Supplement Report FDA Received Date03/11/2020
04/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1